Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 161, NWS St. Louis, MO

June 19, 2009Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 19, 2009, 8:44 PM CDT for Fayette County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 8:44 PM CDT (01:44 UTC)
Expired
Jun 19, 2009, 8:59 PM CDT
In force
15 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Fayette County, IL

The radar

The Lincoln radar (KILX), 123 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 200144
SVRLSX
ILC051-200215-
/O.NEW.KLSX.SV.W.0161.090620T0144Z-090620T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 915 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BROWNSTOWN...OR 7 MILES
  NORTHEAST OF VANDALIA...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROWNSTOWN...
  WRIGHTS CORNER...
  ST. ELMO...
  AVENA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP 
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY 
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3896 8881 3901 8911 3916 8909 3922 8902
      3921 8881
TIME...MOT...LOC 0144Z 272DEG 27KT 3905 8901

$$

TILLY
1 follow-up statement
000 
WWUS53 KLSX 200159
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT FRI JUN 19 2009

ILC051-200210-
/O.CAN.KLSX.SV.W.0161.000000T0000Z-090620T0215Z/
FAYETTE IL-
859 PM CDT FRI JUN 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3896 8881 3901 8911 3916 8909 3922 8902
      3921 8881
TIME...MOT...LOC 0200Z 269DEG 37KT 3905 8884

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 5:54 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 5:54 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT FRI JUN 19 2009

.DISCUSSION...
/106 PM CDT FRI JUN 19 2009/

ACTIVE AFTERNOON AND EVENING AHEAD AS SHORTWAVE APPROACHES A VERY
MOIST UNSTABLE AND UNCAPPED ATMOSPHERE. THUNDERSTORMS WILL CONTINUE
TO DEVELOP...INITIALLY WE BELIEVE SUPERCELLS WILL BE THE STORM MODE.
BUT GIVEN UNIDIRECTIONAL SHEAR PROFILES WE SHOULD SEE THE CELLS
MERGE INTO LINEAR BOWING COMPLEXES WHICH WILL AFFECT NORTHERN
MISSOURI AND WEST CENTRAL ILLINOIS. FRONT WILL CONTINUE TO SAG
SOUTH DURING THE EVENING WITH FURTHER DEVELOPMENT POSSIBLE TO THE
INTERSTATE 70 CORRIDOR. NOT SURE ABOUT THE SEVERITY OR COVERAGE OF
THIS CONVECTION GIVEN THE WEAK CONVERGENCE AND LACK OF UPPER AIR
SUPPORT IN WAKE OF THE AFOREMENTIONED SHORTWAVE. IN ANY CASE...WEAK
WESTERLY WARM ADVECTION SHOULD BE ENOUGH TO KEEP THUNDERSTORMS GOING
OVERNIGHT ON THE WESTERN FLANK OF THE OUTFLOW/EFFECTIVE FRONT AS IT
STALLS JUST SOUTH OF INTERSTATE 70.

PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS GIVEN THE BOWING
STRUCTURES THAT ARE EXPECTED AFTER THE INITIAL SUPERCELL MODE. WILL
ALSO HAVE TO KEEP A WATCHFUL EYE ON HEAVY RAINFALL WITH ANY ECHO
TRAINING AS PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES.

SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP AGAIN ON SATURDAY
...ESPECIALLY DURING THE AFTERNOON AS FRONT REMAINS QUASI-STATIONARY
OVER THE REGION AND SERVES AS THE FOCUS FOR DIURNAL DEVELOPMENT. BY
SATURDAY NIGHT THE FRONT WILL BEGIN TO LIFT BACK NORTH AS A WARM
FRONT AND THE SUMMER HEAT WILL RETURN.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS EXPECTED SUNDAY THROUGH
THURSDAY AS THE UPPER RIDGE BUILDS BACK ACROSS THE REGION. ST. LOUIS
METRO WILL LIKELY SEE TEMPERATURES IN THE MID TO UPPER 90S THROUGH
THE PERIOD WITH AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105
AND 110 DEGREES. OTHER THAN VERY ISOLATED AFTERNOON CONVECTION...THE
UPPER RIDGE SHOULD EFFECTIVELY CAP THE ATMOSPHERE AND A DRY FORECAST.

SOME INDICATION IN MEDIUM RANGE GUIDANCE THAT A TROF WILL TRY TO DIG
INTO THE EASTERN SIDE OF THE RIDGE LATE NEXT WEEK...BUT WE WILL SEE.

CVKING

&&

.AVIATION...
/532 PM CDT FRI JUN 19 2009/
FOR THE 00Z TAFS...FIRST ROUND OF TSRA HAVE PUSHED E OF UIN AND NE
OF STL ASSOCIATED WITH INITIAL SHRTWV MOVG EWD THRU SERN IA AND
PREFRONTAL TROF EXTDG FM NWRN IL S TO NR STL. A SECOND ROUND OF
TSRA EXTDS FM NR EOK SW TO JUST SE OF IRK WITH AN ISOLATED CELL E
OF MCI ATTM. THIS ACTIVITY WAS AHD OF ANOTHER SHRTWV TROF MOVG
THRU THE SERN HALF OF NEBASKA AND JUST AHD OF THE CDFNT EXTDG FM
NR IRK SW THRU MCI. THESE STORMS SHOULD MOVE THRU UIN EARLY THIS
EVNG WITH MORE SCT TSRA MOVG THRU COU...STL AND SUS LTR THIS EVNG
AND DURING THE OVERNIGHT HRS. CDFNT SHOULD MAKE IT TO COU ARND 06Z
SAT AND THRU STL/SUS BY 09Z SAT ALTHOUGH ITS SEWD PROGRESS WILL
SLOW LTR TGT AND IT WILL BCM WKR AND MORE ILL DEFINED. WILL
INCLUDE PREVAILING TSRA OR AT LEAST A TEMPO GRP OF TSRA IN UIN
EARLY THIS EVNG AND A TEMPO GRP OF TSRA IN COU....STL AND SUS LT
THIS EVNG INTO THE OVERNIGHT HRS. SFC WNDS WILL WKN THIS EVNG AND
GRADUALLY VEER ARND TO A W-NWLY DIRECTION BHND THE FNT LTR TGT.
WILL LEAVE THE COU...STL AND SUS TAFS DRY ON SAT ALTHOUGH THERE
COULD BE SCT SHRA/TSRA ACRS CNTRL MO AS THE WKNG FNT BCMS STNRY
ACRS SRN PTNS OF MO IL. DO NOT SEE MUCH CLOUDINESS IN UIN ON
SAT...BUT THERE WILL LIKELY BE SCT DIURNAL CUMULUS CLOUDS ALONG
WITH A HI LVL CLOUD CEILING IN COU...STL AND SUS.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON-LINCOLN-
     MADISON-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 7:07 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT FRI JUN 19 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
707 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ALONG AND NORTH OF INTERSTATE 70. SOME
OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
ISOLATED...SHORT LIVED TORNADOES ARE ALSO POSSIBLE.

MODERATE RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE
MISSOURI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY.

THE HEAT WILL REBUILD ACROSS THE REGION NEXT WEEK WITH AFTERNOON
HEAT INDEX READINGS ABOVE 100 DEGREES SUNDAY THROUGH THURSDAY.
THE ST. LOUIS METROPOLITAN AREA WILL BE HOTTER DUE TO THE HEAT
ISLAND EFFECT...WITH AFTERNOON HIGHS IN THE UPPER 90S AND HEAT
INDEX READINGS IN EXCESS OF 105 DEGREES.

MODERATE RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE
MISSOURI AND MISSISSIPPI RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Jun 19, 7:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
734 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     7 ESE VANDALIA          38.94N 88.98W
06/19/2009                   FAYETTE            IL   TRAINED SPOTTER

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX0902468

KANOFSKY
Local storm report, Jun 19, 7:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FUNNEL CLOUD     2 W CENTRALIA           38.52N 89.16W
06/19/2009                   CLINTON            IL   LAW ENFORCEMENT

            FUNNEL CLOUD WAS JUST WEST OF CENTRALIA

&&

EVENT NUMBER LSX0902469

KANOFSKY
Local storm report, Jun 19, 7:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     2 S SANDOVAL            38.58N 89.12W
06/19/2009  E55 MPH          MARION             IL   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS

&&

EVENT NUMBER LSX0902470

KANOFSKY
Local storm report, Jun 19, 8:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0805 PM     WALL CLOUD       3 W KELL                38.49N 88.96W
06/19/2009                   MARION             IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0902471

KANOFSKY
Local storm report, Jun 19, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
817 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FUNNEL CLOUD     1 SE CARTTER            38.53N 88.90W
06/19/2009                   MARION             IL   LAW ENFORCEMENT

&&

EVENT NUMBER LSX0902472

KANOFSKY
Local storm report, Jun 19, 8:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     1 W CENTRALIA           38.52N 89.15W
06/19/2009                   MARION             IL   LAW ENFORCEMENT

            POWER POLE DOWN

&&

EVENT NUMBER LSX0902473

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:06 PM CDTTornado WarningLSXBond, Fayette39 min
Jun 19, 7:19 PM CDTTornado WarningLSXFayette, Marion41 min
Jun 19, 7:24 PM CDTSevere Thunderstorm WarningLSXClinton, Marion51 min
Jun 19, 7:27 PM CDTAreal Flood AdvisoryLSXFayette6 hr
Jun 19, 7:40 PM CDTSevere Thunderstorm WarningLSXMarion25 min
Jun 19, 7:55 PM CDTTornado WarningLSXMarion35 min
Jun 19, 7:59 PM CDTSevere Thunderstorm WarningLSXMarion34 min
Jun 19, 8:09 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery36 min
Jun 19, 8:14 PM CDTTornado WarningLSXMarion31 min
Jun 20, 12:46 AM CDTSevere Thunderstorm WarningLSXClinton, Marion, Saint Clair, Washington44 min
Jun 20, 2:06 PM CDTExcessive Heat WatchLSXMadison, Saint Clair14 hr
Jun 20, 6:34 PM CDTAreal Flood AdvisoryLSXBond, Montgomery6 hr
Jun 20, 6:53 PM CDTFlash Flood WarningLSXFayette6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.